Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 43, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Dec 10, 2023, 1:48 AM CST for Barbour County, Alabama. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2023, 1:48 AM CST (07:48 UTC)
- Expired
- Dec 10, 2023, 2:00 AM CST
- In force
- 12 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 40 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 10, 12:58 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623
WFUS54 KBMX 100748
TORBMX
ALC005-100815-
/O.NEW.KBMX.TO.W.0043.231210T0748Z-231210T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
148 AM CST Sun Dec 10 2023
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Southeastern Barbour County in southeastern Alabama...
* Until 215 AM CST.
* At 148 AM CST, a tornado producing storm was located over Richards
Crossroads, or 11 miles north of Abbeville, moving northeast at 30
mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Richards Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3171 8534 3178 8516 3178 8514 3177 8513
3176 8513 3177 8515 3175 8518 3174 8521
3171 8521 3170 8522
TIME...MOT...LOC 0748Z 243DEG 25KT 3173 8523
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
25/Owen2 follow-up statements
516
WWUS54 KBMX 100755
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
155 AM CST Sun Dec 10 2023
ALC005-100815-
/O.CON.KBMX.TO.W.0043.000000T0000Z-231210T0815Z/
Barbour AL-
155 AM CST Sun Dec 10 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CST FOR
SOUTHEASTERN BARBOUR COUNTY...
At 155 AM CST, a confirmed tornado was located near Richards
Crossroads, or 9 miles south of Eufaula, moving northeast at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Barbour County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3178 8516 3178 8514 3177 8513 3176 8513
3177 8515 3175 8518 3174 8521 3171 8521
3174 8523
TIME...MOT...LOC 0755Z 243DEG 25KT 3175 8518
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
25/Owen980
WWUS54 KBMX 100800
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
200 AM CST Sun Dec 10 2023
ALC005-100810-
/O.CAN.KBMX.TO.W.0043.000000T0000Z-231210T0815Z/
Barbour AL-
200 AM CST Sun Dec 10 2023
...THE TORNADO WARNING FOR SOUTHEASTERN BARBOUR COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.
LAT...LON 3178 8516 3178 8514 3177 8513 3176 8513
3177 8515 3175 8518 3174 8521 3171 8521
3174 8523
TIME...MOT...LOC 0759Z 243DEG 25KT 3177 8514
$$
25/OwenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 9, 11:05 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Dec 9, 11:05 PM CST, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1105 PM CST Sat Dec 9 2023 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE WEATHER THREAT OVERNIGHT... Issued at 858 PM CST SAT DEC 9 2023 The threat for severe storms and tornadoes continues overnight for all of Central Alabama. Currently, a line of strong to severe storms stretches from Chattanooga to Cullman to Columbus MS. Ahead of the line, a couple clusters of storms have developed, including one near Demopolis. Counties across the west and far northeast remain in tornado watches. Currently, dewpoints are in the 60s areawide, with temperatures in the mid 60s to lower 70s for much of the area. Looking at the 00Z ROAB from BMX, surface based CAPE was around 1100J/kg with 45kts of 0-6km shear. Little to no cap was noted on the sounding. Current meso analysis shows surface CAPES from 500 to 1000 J/kg with bulk shear values of 45-55kts ahead of the line. Do not see much change in airmass over the next few hours, and expect the Tornado watch to be expanded eastward. Looking closer to sunrise,the latest CAM guidances shows a surge of moisture into the southeast after 3AM with a restrengthening low level jet. This would maintain the severe threat through the early morning hours across the southeastern counties. 14 && .SHORT TERM... (This afternoon through Sunday) Issued at 1254 PM CST SAT DEC 9 2023 All eyes are on convection developing off to our north and west as a dynamic system dives toward the Southeast states. Looking at mesoscale conditions, it appears the break in the activity advertised yesterday is in fact materializing. We're certainly realizing more surface-based instability than was being advertised at this point yesterday. Breaks in the clouds are being observed across much of western and southwestern Alabama as of midday, with cloud streets visible across southern Mississippi and southwestern Alabama. Current SBCAPE values based on RAP analysis are being analyzed at 1500 J/kg within these locations. Temperatures have already risen into the 70s at Tuscaloosa and Demopolis, with the record high of 76 at Tuscaloosa at risk of being broken. As 0-6km bulk shear values increase close to 50 knots late this afternoon and into this evening, we'll have to closely watch for convective development in central and southern Mississippi that will move into western Alabama between 4pm and 6pm. Due to higher instability values, cores will likely form within any discrete cell that is able to develop, with 500mb temperatures between -14C and -16C. Therefore, we've added large hail as a potential threat, especially for locations within the Slight Risk area. Locations included are roughly along and northwest of the I-59 corridor especially between 6pm and 10pm tonight. Although mostly unidirectional deep-layer flow is still expected as the cold front moves across Central Alabama overnight tonight, SRH values will remain high enough to favor rotating updrafts. We'll continue to watch for discrete cell formation out ahead of what will become the main convective line/QLCS that forms across central and northern Mississippi later this afternoon. All types of severe weather will be possible across the far western and northwestern counties through this evening, while a damaging wind and tornado threat will continue as the QLCS moves southeastward through Central Alabama overnight. Severe storm chances should end between 8 and 10am in the far southeastern counties Sunday morning with much colder and drier air advecting into the state. Most locations will see temperatures actually fall through the day with very cold northwesterly winds between 15 and 20mph. Temperatures shouldn't make it out of the 40s for many locations across the north and northwest counties Sunday afternoon. 56/GDG && .LONG TERM... (Sunday night through next Friday) Issued at 207 PM CST SAT DEC 9 2023 No significant changes to the extended forecast. 58/rose Previous long-term discussion: (Sunday night through next Friday) Issued at 253 AM CST SAT DEC 9 2023 Quieter weather expected next week as high pressure builds in across the Southeastern CONUS under generally zonal flow aloft. Morning lows Monday and Tuesday mornings will be in the upper 20s to near 30 for much of the area. We'll then see a gradual warm-up Wednesday through Friday. There could be increasing rain chances on Friday, but model guidance is highly variable on the evolution of the next system. Therefore, we'll keep low-end rain chances in the forecast for now. 25/Owen && .AVIATION... (06Z TAFS) Issued at 1105 PM CST SAT DEC 9 2023 Line of showers and storms are now push through the north and west. As of 5z the line was at TCL and BHM and will impact the rest of the north through 9 to 10z. Left over periods of rain will then impact the area through 18 to 20z along with MVFR conditions. MGM and TOI see the line of showers and storms begin between 10 and 11z with the left over periods of rain through 23 to 00z. Winds will be switching from the SW to NW as the line goes through the area. Winds later this morning and through the afternoon will be 10 to 15 kts with higher gusts. 16 && .FIRE WEATHER... Showers and thunderstorms will overspread all of Central Alabama tonight. 20-foot winds will be from the south-southwest at 8-12 mph through the evening hours. A strong cold front will track southeast across the area after midnight, producing gusty northwest winds. Min RHs on Sunday will be 55-65% west of I-65 and 65-75% east of I-65. The rain will end across west Alabama by the early afternoon hours on Sunday and across east Alabama by sunset Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 49 50 25 51 / 100 70 0 0 Anniston 52 54 27 51 / 100 80 0 0 Birmingham 49 51 29 51 / 90 70 0 0 Tuscaloosa 49 50 29 54 / 100 60 0 0 Calera 51 52 28 52 / 100 70 0 0 Auburn 58 60 30 51 / 90 90 10 0 Montgomery 57 60 31 53 / 100 80 0 0 Troy 60 62 31 54 / 90 90 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...14 LONG TERM....58 AVIATION...16
Hazardous weather outlook, Dec 9, 11:03 AM CST, 14 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1103 AM CST Sat Dec 9 2023 ALZ011>015-017>050-102015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1103 AM CST Sat Dec 9 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible late this afternoon through the overnight hours. The storms could produce damaging winds, isolated tornadoes, and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible Sunday morning. These storms could pose a threat of damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and into Sunday morning.
In the hours before
Local storm report, Dec 10, 12:24 AM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1224 AM CST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM Tstm Wnd Dmg 2 NNW Hoover 33.43N 86.82W
12/10/2023 Jefferson AL Public
Trees down at several locations in the
Vestavia Hills, Bluff Park area.
&&
GMSLocal storm report, Dec 10, 12:29 AM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1229 AM CST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM Tstm Wnd Gst Birmingham Internationa 33.57N 86.75W
12/10/2023 M54 MPH Jefferson AL ASOS
&&
GMSLocal storm report, Dec 10, 12:36 AM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1236 AM CST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM Tstm Wnd Gst Birmingham Internationa 33.57N 86.75W
12/10/2023 M58 MPH Jefferson AL ASOS
Corrects previous tstm wnd gst report from
Birmingham International Airport for max
wind gust speed.
&&
GMSLocal storm report, Dec 10, 12:39 AM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1239 AM CST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM Tstm Wnd Dmg Samford University 33.47N 86.79W
12/10/2023 Jefferson AL 911 Call Center
Numerous trees down on Wellington Road.
&&
GMSLocal storm report, Dec 10, 12:56 AM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1256 AM CST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM Tstm Wnd Dmg 2 NE Bluff Park 33.42N 86.84W
12/10/2023 Jefferson AL 911 Call Center
Shady Brook Circle impassible due to downed
trees.
&&
GMSSpecial weather statement, Dec 10, 1:02 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 AM CST Sun Dec 10 2023
ALZ050-100730-
Barbour AL-
102 AM CST Sun Dec 10 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BARBOUR COUNTY
THROUGH 130 AM CST...
At 101 AM CST, Doppler radar was tracking a strong thunderstorm near
Blue Springs State Park, or 8 miles south of Clio, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blue Springs, Blue Springs State Park, and Texasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.
&&
LAT...LON 3176 8537 3171 8533 3171 8542 3162 8542
3162 8567
TIME...MOT...LOC 0701Z 239DEG 27KT 3158 8557
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 7:40 PM CST | Special Weather Statement | BMX | Lamar, Marion | 50 min |
| Dec 9, 8:25 PM CST | Special Weather Statement | BMX | Winston | 65 min |
| Dec 9, 10:34 PM CST | Special Weather Statement | BMX | Pickens, Tuscaloosa | 41 min |
| Dec 9, 10:40 PM CST | Special Weather Statement | BMX | St. Clair | 35 min |
| Dec 9, 10:41 PM CST | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Dec 9, 11:05 PM CST | Special Weather Statement | BMX | Greene, Hale, Sumter | 55 min |
| Dec 9, 11:12 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 48 min |
| Dec 9, 11:15 PM CST | Special Weather Statement | BMX | Cherokee, Etowah | 45 min |
| Dec 9, 11:59 PM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 46 min |
| Dec 10, 12:44 AM CST | Severe Thunderstorm Warning | BMX | Blount, Calhoun, Etowah, Jefferson, St. Clair, Shelby | 46 min |
| Dec 10, 1:02 AM CST | Special Weather Statement | BMX | Barbour | 28 min |
| Dec 10, 1:03 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby, Talladega | 42 min |
| Dec 10, 1:16 AM CST | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 44 min |
| Dec 10, 1:49 AM CST | Special Weather Statement | BMX | Cherokee | 26 min |
| Dec 10, 1:52 AM CST | Special Weather Statement | BMX | Clay, Cleburne, Randolph | 53 min |
| Dec 10, 4:33 AM CST | Special Weather Statement | BMX | Lee, Russell | 42 min |
| Dec 10, 4:38 AM CST | Tornado Warning | BMX | Lee | 31 min |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.